II. Precautions

  1. Antibiotics in the emergency department frequently cause Diarrhea
    1. IV antibiotics: 26% of cases
    2. Oral antibiotics: 12% of cases
    3. Vancomycin, Clindamycin and antibiotic combinations were highest risk for Diarrhea
    4. Reconsider whether antibiotics are indicated and if so, if IV route is needed
      1. Oral bioavailability of most antibiotics is excellent
      2. Single dose IV antibiotics prior to home oral antibiotics is rarely indicated
    5. References
      1. Arora and Menchine in Herbert (2015) EM:Rap 15(1): 11
      2. Haran (2014) Am J Emerg Med 32(10):1195-9 +PMID:25149599 [PubMed]

III. Causes: Bacterial Overgrowth Syndromes secondary to antibiotics

  1. Clostridium difficile
  2. Klebsiella oxytoca
    1. Responds to stopping antibiotics (and possibly to stopping NSAIDs)
    2. Högenauer (2006) N Engl J Med 355:2418-26 [PubMed]

IV. Prevention: Probiotics

  1. Efficacy
    1. Number Needed to Treat (NNT): 13
      1. Treating 13 patients prevents one case of Antibiotic Associated Diarrhea
  2. Live-culture yogurt reduces Diarrhea due to antibiotics
    1. Lactobacillus acidophilus
    2. Lactobacillus bulgaricus
    3. Streptococcus thermophilus
    4. Beniwal (2003) Dig Dis Sci 48:2077-82 [PubMed]
  3. Other specific formulations
    1. Lactobacillus (Culturelle, DanActive)
    2. Saccharomyces boulardii (Florastor)

V. References

  1. (2012) Presc Lett 19(7): 39

Images: Related links to external sites (from Bing)

Related Studies (from Trip Database) Open in New Window

Ontology: Antibiotic-associated diarrhea (C0578159)

Concepts Disease or Syndrome (T047)
SnomedCT 301469002
Dutch antibiotica-geassocieerde diarree, antibioticumgeassocieerde diarree
French Diarrhée associée aux antibiotiques, Diarrhée liée aux antibiotiques
German durch Antiobiotika verursachte Diarrhoe
Italian Diarrea da antibiotici
Portuguese Diarreia associada a antibióticos
Spanish Diarrea asociada a los antibióticos, Diarrea asociada a antibióticos, diarrea asociada con antibióticos (trastorno), diarrea asociada con antibióticos
Japanese 抗生物質関連下痢, コウセイブッシツカンレンゲリ
English Antibiotic assoc diarrhea, Antibiotic assoc diarrhoea, Antibiotic associated diarrhea, Antibiotic associated diarrhoea, antibiotics associated diarrhea, antibiotic-associated diarrhea, antibiotic associated diarrhea, Antibiotic-associated diarrhea, Antibiotic-associated diarrhoea, Antibiotic-associated diarrhea (disorder), Antibiotic associated diarrhea (disorder)
Czech Průjem spojený s léčbou antibiotiky
Hungarian Antibiotikum-asszociált hasmenés